Objective: To review rifabutin-associated uveitis and discuss the mechanism and potential role of drug interactions with clarithromycin and fluconazole in contributing to this adverse event.
Data sources: A MEDLINE search (1991 through September 1994) of English-language literature using the main MeSH headings "rifabutin" and "uveitis" and the subheadings "adverse effects" and "chemically induced." Relevant articles also were selected from references of identified articles. Abstracts from recent medical conferences of infectious diseases, pharmacology, and HIV were screened for additional data.
Study selection and data extraction: All articles and abstracts reporting uveitis potentially related to rifabutin were considered for inclusion. Fifty-four cases were identified. Pertinent information from the case reports, as judged by the authors, was selected and synthesized for discussion.
Data synthesis: Rifabutin is being prescribed increasingly for the treatment and prophylaxis of Mycobacterium avium complex (MAC) infection in the HIV-infected population. Uveitis was initially thought to be a rare, dose-limited complication of rifabutin therapy. In an early dose-ranging tolerance study, uveitis was associated with daily doses of 1200 mg or more. Because this toxicity appeared to be dose-related, lower dosages (300-600 mg/d) of rifabutin were selected for study in subsequent clinical trials. More recent reports noting the association of uveitis with these lower dosages of rifabutin have raised concerns about the prevalence of this adverse event. In the 54 identified cases, patients presented with symptoms of unilateral or bilateral uveitis from 2 weeks to more than 7 months following initiation of rifabutin therapy. In all reported cases, patients were receiving concurrent therapy with clarithromycin and/or fluconazole, both of which have inhibitory effects on rifabutin metabolism. In most cases, uveitis resolved within 1-2 months following discontinuation of rifabutin with or without administration of topical corticosteroids.
Conclusions: Rifabutin is prescribed frequently for the prophylaxis and treatment of MAC infection, especially in patients with HIV. Uveitis is a rare, dose-related toxicity of this therapy. The risk of rifabutin-associated uveitis may be increased in patients receiving concurrent therapy with clarithromycin or fluconazole because of drug interactions. Patients receiving therapy with combinations of any of these agents should be warned about signs and symptoms of uveitis and be monitored closely for the development of rifabutin toxicity. If uveitis develops, rifabutin therapy should be discontinued promptly.